Well-posedness for the Navier–Stokes equations in critical mixed-norm Lebesgue spaces


We study the Cauchy problem in n-dimensional space for the system of Navier–Stokes equations in critical mixed-norm Lebesgue spaces. Local well-posedness and global well-posedness of solutions are established in the class of critical mixed-norm Lebesgue spaces. Being in the mixed-norm Lebesgue spaces, both of the initial data and the solutions could be singular at certain points or decaying to zero at infinity with different rates in different spatial variable directions. Some of these singular rates could be very strong, and some of the decaying rates could be significantly slow. Besides other interests, the results of the paper demonstrate the persistence of the anisotropic behavior of the initial data under the evolution. To achieve the goals, fundamental analysis theory such as Young’s inequality, time decaying of solutions for heat equations, the boundedness of the Helmholtz–Leray projection, and the boundedness of the Riesz transform are developed in mixed-norm Lebesgue spaces. These analysis results are topics of independent interests, and they are potentially useful in other problems.

This is a preview of subscription content, access via your institution.


  1. 1.

    H. Bahouri, J.-Y. Chemin, R. Danchin, Fourier analysis and nonlinear partial differential equations. Grundlehren der Mathematischen Wissenschaften, 343. Springer, Heidelberg, 2011.

  2. 2.

    J. Bourgain, N. Pavlović, Ill-posedness of the Navier-Stokes equations in a critical space in 3D, J. Funct. Anal. 255 (2008), 2233–2247.

    MathSciNet  Article  Google Scholar 

  3. 3.

    L. Brandolese, F. Vigneron, New asymptotic profiles of nonstationary solutions of the Navier-Stokes system. J. Math. Pures Appl. (9) 88 (2007), no. 1, 64–86.

    MathSciNet  Article  Google Scholar 

  4. 4.

    M. Cannone, Ondelettes, paraproduits et Navier-Stokes. Diderot Editeur, Paris, 1995.

    MATH  Google Scholar 

  5. 5.

    M. Cannone, A generalization of a theorem by Kato on Navier-Stokes equations, Rev. Mat. Iberoam. 13 (1997), 515–541.

    MathSciNet  Article  Google Scholar 

  6. 6.

    M. Cannone, F. Planchon, On the non-stationary Navier-Stokes equations with an external force. Adv. Differential Equations 4 (1999), no. 5, 697–730.

    MathSciNet  MATH  Google Scholar 

  7. 7.

    D. V. Cruz-Uribe, J. M. Martell, and C. Pérez. Weights, extrapolation and the theory of Rubio de Francia, volume 215 of Operator Theory: Advances and Applications. Birkhäuser/Springer Basel AG, Basel, 2011.

  8. 8.

    H. Dong, D. Kim, On \(L_p\)-estimates for elliptic and parabolic equations with \(A_p\) weights. Trans. Amer. Math. Soc. 370 (2018), no. 7, 5081–5130.

    MathSciNet  Article  Google Scholar 

  9. 9.

    H. Dong, N.V. Krylov, Fully nonlinear elliptic and parabolic equations in weighted and mixed-norm Sobolev spaces, arXiv:1806.00077.

  10. 10.

    H. Dong, T. Phan, Mixed norm \(L_p\)-estimates for non-stationary Stokes systems with singular VMO coefficients and applications, arXiv:1805.04143.

  11. 11.

    T. Kato, H. Fujita, On the nonstationary Navier-Stokes system. Rend. Sem. Mat. Univ. Padova 32 1962 243–260.

    MathSciNet  MATH  Google Scholar 

  12. 12.

    H. Fujita, T. Kato, On the Navier-Stokes initial value problem. I. Arch. Rational Mech. Anal. 16, 1964, 269–315.

    MathSciNet  Article  Google Scholar 

  13. 13.

    J. García-Cuerva, J. L. Rubio de Francia, Weighted norm inequalities and related topics. North-Holland Mathematics Studies, 116. Notas de Matemática, 104. North-Holland Publishing Co., Amsterdam, 1985.

  14. 14.

    Y. Giga, T. Miyakawa, Solutions in \(L^r\) of the Navier-Stokes initial value problem. Arch. Rational Mech. Anal. 89 (1985), no. 3, 267–281.

    MathSciNet  Article  Google Scholar 

  15. 15.

    Y. Giga and T. Miyakawa, Navier-Stokes flow in \({\mathbb{R}}^3\) with measures as initial vorticity and Morrey spaces, Comm. Partial Differential Equations 14 (1989), 577–618.

  16. 16.

    Y. Giga, Solutions for semilinear parabolic equations in \(L^p\) and regularity of weak solutions of the Navier-Stokes system. J. Differential Equations 62 (1986), no. 2, 186–212.

  17. 17.

    T. Kato, Strong \(L^p\)-solutions of the Navier-Stokes equation in \({\mathbb{R}}^m\), with applications to weak solutions. Math. Z. 187 (1984), no. 4, 471–480.

  18. 18.

    T. Kato, Strong solutions of the Navier-Stokes equation in Morrey spaces, Bol. Soc. Brasil. Mat. (N.S.) 22 (1992), 127–155.

  19. 19.

    H. Koch, D. Tataru, Well-posedness for the Navier-Stokes equations. Adv. Math. 157 (2001), no. 1, 22–35.

    MathSciNet  Article  Google Scholar 

  20. 20.

    H. Kozono, M. Yamazaki, Semilinear heat equations and the Navier-Stokes equation with distributions in new function spaces as initial data, Comm. Partial Differential Equations 19 (1994), 959–1014.

    MathSciNet  Article  Google Scholar 

  21. 21.

    H. Kozono, M. Yamazaki, The stability of small stationary solutions in Morrey spaces of the Navier-Stokes equation, Indiana Univ. Math. J. 44 (1995), 1307–1335.

    MathSciNet  Article  Google Scholar 

  22. 22.

    N.V. Krylov, Rubio de Francia extrapolation theorem and related topics in the theory of elliptic and parabolic equations. A survey, arXiv:1901.00549.

  23. 23.

    N. V. Krylov, Parabolic equations with VMO coefficients in Sobolev spaces with mixed norms. J. Funct. Anal. 250 (2007), no. 2, 521–558.

    MathSciNet  Article  Google Scholar 

  24. 24.

    P. R. Lemarié-Rieusset, The Navier-Stokes problem in the 21st century. CRC Press, Boca Raton, FL, 2016.

    Book  Google Scholar 

  25. 25.

    J. Leray, Étude de diverses équations intégrales non linéaires et de quelques problémes que pose l’Hydrodynamique, J. Math. Pures Appl. 9 (1933), 1–82.

    MATH  Google Scholar 

  26. 26.

    J. Leray, Sur le mouvement d’un liquide visqueux emplissant l’espace, Acta Math. 63 (1934), no. 1, 193–248.

    MathSciNet  Article  Google Scholar 

  27. 27.

    Y. Meyer, Wavelets, Paraproducts and Navier-Stokes Equations. Current Developments in Mathematics, 1996 (Cambridge, MA), Int. Press, Boston, MA, 1997, pp. 105–212.

  28. 28.

    F. Planchon, Global strong solutions in Sobolev or Lebesgue spaces to the incompressible Navier-Stokes equations in \({\mathbb{R}}^3\), Ann. Inst. Henri Poincare, Anal. Non Lineaire 13 (1996), 319–336.

  29. 29.

    T. V. Phan, N. C. Phuc, Stationary Navier-Stokes equations with critically singular external forces: existence and stability results. Adv. Math. 241 (2013), 137–161.

    MathSciNet  Article  Google Scholar 

  30. 30.

    T. Phan, Liouville type theorems for 3D stationary Navier-Stokes equations in weighted mixed-norm Lebesgue spaces, arXiv:1812.10135.

  31. 31.

    M.E. Taylor, Analysis of Morrey spaces and applications to Navier-Stokes and other evolution equations, Comm. Partial Differential Equations 17 (1992), 1407–1456.

    MathSciNet  Article  Google Scholar 

  32. 32.

    T.-P. Tsai, Lectures on Navier-Stokes equations. Graduate Studies in Mathematics, 192. American Mathematical Society, Providence, RI, 2018.

Download references


The author wishes to thank anonymous referees for their important remarks and suggestions that significantly improve the manuscript. The author also would like to thank professor Lorenzo Brandolese (Institut Camille Jordan, Université Lyon 1) and professor Nam Le (Indiana University) for their interests and valuable comments.

Author information



Corresponding author

Correspondence to Tuoc Phan.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

T. Phan’s research is partially supported by the Simons Foundation, Grant #354889.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Phan, T. Well-posedness for the Navier–Stokes equations in critical mixed-norm Lebesgue spaces. J. Evol. Equ. 20, 553–576 (2020). https://doi.org/10.1007/s00028-019-00529-1

Download citation


  • Local well-posedness
  • Global well-posedness
  • Navier–Stokes equations
  • Mixed-norm Lebesgue spaces

Mathematics Subject Classification

  • 35Q30
  • 76D05
  • 76D03
  • 76N10